Sodium valproate as a cause of unilateral pitting lower-limb oedema mimicking lymphoedema in a child

This case study deals with a 7-year-old boy who developed unilateral, lower-limb pitting oedema that was determined to be a complication of long-term sodium valproate use. The diagnosis was complicated by the fact that the child had previously resided in an area known to harbour the pathogens causing filariasis and by the fact that other vascular anomalies were present, suggesting a possible underlying segmental primary lymphoedema. This case serves as a reminder of the importance of undertaking a full history and examination of the presenting patient, including his or her current pharmacology, as well as carrying out a wide range of tests to ensure accurate differential diagnoses for lymphoedema. This is the first report of unilateral swelling as an adverse affect of valproic acid therapy. 

 

Authors

  • Davinder Singh-Grewal

    Clinical associate professor, Department of Paediatrics at the Sydney Children’s Hospitals Network, Lymphoedema Service, University of Sydney, Sydney, Australia

  • Christopher Troedson

    Paediatric neurologist, Sydney Children’s Hospitals Network, Department of Neurology, Sydney, Australia

News

No news at the moment.